Alert archive / New York / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 16, NWS Albany, NY

May 30, 2006Saratoga County, Schenectady County, New York

NWS Albany, NY issued this severe thunderstorm warning at May 30, 2006, 4:09 PM EDT for Saratoga County, Schenectady County, New York. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 30, 2006, 4:09 PM EDT (20:09 UTC)
Expired
May 30, 2006, 5:00 PM EDT
In force
51 min
Issued by
NWS Albany, NY
Area
Counties, with a storm outline in the text

Counties Saratoga County, NY, Schenectady County, NY

The radar

The Albany radar (KENX), 43 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 2:36 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.2 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2006-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 556 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2006-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
556 J/kg
Mixed-layer CIN
-182 J/kg
Mixed-layer LCL
1035 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-57 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:10 PM EDT, 59 minutes earlier.

Area forecast discussion, May 30, 3:10 PM EDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
310 PM EDT TUE MAY 30 2006

.SYNOPSIS...A WEAK STATIONARY FRONT WILL BE THE FOCUS FOR SCATTERED
SHOWERS AND THUNDERSTORMS THROUGH THIS EVENING. WITH A VERY UNSTABLE
ATMOSPHERE...SOME OF THE STORMS WILL BECOME STRONG TO LOCALLY SEVERE
THIS EVENING. THE STORMS WILL DIMINISH AFTER THE HEATING OF THE DAY
CEASES AND WE WILL LEFT WITH WIDELY SCATTERED SHOWERS OVERNIGHT INTO
EARLY WEDNESDAY. LATER ON WEDNESDAY...SCATTERED STORMS COULD FIRE UP
AGAIN AS WHAT IS LEFT OF THE FRONT...WHICH BEGINS TO PUSH TO THE
EAST.

&&

.SHORT TERM /TONIGHT THROUGH FRIDAY/...OUR COUNTY WARNING AREA (CWA)
IS UNDER A SEVERE THUNDERSTORM WATCH UNTIL 10 PM. A WEAK BACKDOOR
AND DISTURBANCE HAS BEEN ENOUGH TO BREAK THE CAP THIS AFTERNOON.
WITH HUGE CAPES (UP TO 3000 J/KG AND EVEN SOME WIND SHEAR UP TO 150)
SOME OF THE STORMS HAVE PULSED TO STRONG TO SEVERE LEVELS. ALREADY
HAVE REPORTS OF DAMAGE IN WARREN COUNTY. A CLUSTER OF STORMS WILL
LIKELY BUILD SOUTHWARD AND EVEN IF ON A SCATTERED BASIS...WILL
AFFECT MUCH OF THE CWA THROUGH EARLY EVENING. THERE IS SOME HINT
THAT THUS FAR...THE CONVECTION HAS BEEN OROGRAPHICALLY AIDED.

AFTER THIS ACTIVITY PRESUMBABLY DIES (SHORTLY AFTER SUNSET)...WE
WILL BE LEFT WITH LITTLE FORCING AND THERMODYNAMIC FORCING. SINCE
THE BOUNDARY WILL STILL NEARBY AND THE JUICE STILL THERE...CERTAINLY
WARRANTED TO KEEP SLIGHT POPS IN.

SEE NO REASON TO CONTINUE LOW CHANCES INTO THE FIRST OF WEDNESAY.
THE FRONTAL BOUNDARY LOOKS TO WASH OUT BY THEN. UPSTAIRS...THE
CENTER OF THE RDIGE ALOFT MOVES BACK US OVER...SO WE FEEL ALTHOUGH
WE CERTAINLY CANNOT RULE OUT SCATTERED AFTERNOON STORMS...THE
ACTIVITY SHOULD NOT BE AS EXTENSIVE OR STRONG AS TODAY.

AFTER WHAT SHOULD BE A RELATIVE QUIET NIGHT WEDNESDAY...A STRONGER
COLD FRONT...PRESSING FROM THE NW...COULD FIRE THINGS UP AGAIN ON
THURSDAY. KEPT LIKELY IN ALL DAY FOR NOW SINCE THERE ARE TIMING
DIFFERENCES WITH THE TIMING OF THE FRONT (THE GFS FASTER/NAM
SLOWER).

BOTH MODELS TEND TO STALL THIS FRONT OUT...THE GFS FURTHER
SOUTH...BUT BOTH INDICATE THE POTENTIAL FOR A SLOW MOVING SURFACE
WAVE MOVING ALONG IT...TO PRODUCE SOME PRETTY HEFT RAINFALL. THE
EARLY GFS PRODUCED 4-6 INCHES ACROSS PORTIONS OF THE REGION...THE
12Z HAS BACKED OFF SOMEWHAT BUT STILL SHOWING THE HEAVY RAIN. WE
THOUGHT ABOUT ISSUING AN ESF ABOUT THE POSSIBILITY OF WIDESPREAD
HEAVY RAINFALL...BUT GIVEN THE SITUATION AT HAND...AND THERE IS A
CONSIDERABLE AMOUNT OF UNCERTAINITY...WILL NOT ISSUE AT THIS
TIME.

WENT A LITTLE HIGHER THAN MAV NOS TONIGHT TOMORROW AND ESPECIALLY
TMORROW NIGHT...LEANING WITH THE WARMER MET READINGS.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...THE BAROCLINIC
ZONE...STORM OR WHATEVER...SHOULD BE STARTING TO SLOWLY PUSH TO OUR
NE FRIDAY NIGHT INTO EARLY SATURDAY. HAVE KEPT HIGH CHANCES OF RAIN
IN FOR FRIDAY NIGHT...LOWERING TO EARLY SATURDAY. EVEN WITH THE
CUTOFF REGIME...THE GFS HAS THE CUTOFF SLOWLY LIFTING OUT AND BEING
REPLACED BY CANADIAN HIGH PRESSURE FOR WEEKEND. HAVE FOLLOWED HPCS
SOLUTION WHICH IS A LITTLE MORE PROGRESSIVE THAN THE LAST RUN.

&&

.AVIATION...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE
ENTIRE ALBANY REGION OF RESPONISIBLITY THROUGH 10 PM. THE THREAT IS
THERE FOR THUNDERSTORMS CONTAINING LARGE HAIL AND WIND GUSTS TO 60
MPH. HAVE NOT RELFECTED THESE VALUES IN THE INDIVIDUAL TAFS AS EVEN
IF THEY DO TAKE PLACE...WOULD ONLY DO SO FOR 15 MINS OR LESS. THE
GREATEST THREAT TO THE ALBANY TERMINAL IS BETWEEN 5-6PM. THERE
THREAT IS LESS FOR POUKEEPSIE. AFTER THE STORMS...WE WILL BE LEFT
WITH MVFR TO LOCALLY IFR/LIFR CONDITIONS TONIGHT WITH FOG AND LOW
CLOUDS. THESE SHOULD BOTH OFF FAIRLY QUICKLY ON WEDNESDAY. MORE
CONVECTION CAN BE EXPECTED LATER ON WEDNESDAY...BUT IT DOES NOT
LOOKS AS EXTENSIVE OR STRONG AS TODAY.

&&

.HYDROLOGY...DEALING WITH BACKBUILDING THUNDER PRODUCING HEAVY RAIN
WITH UP TO 3 INCHES ESTIMATED ON DOPPLER RADAR IN SE HAMILTON
COUNTY. SOME OF THAT MIGHT BE HAIL CONTAINMATED. LOCALIZED FLASH
FLOODING A POSSIBILITY WITH THE STORM...BUT SO FAR...HAVE MOVED
ENOUGH NOT TO PRODUCE ANY MAJOR FLOODING PROBLEMS. AFTER THE STORMS
SETTLED DOWN...NO HYDRO PROBLEMS EXPECTED LATER TONIGHT. MORE
THUNDERSTORMS WITH HEAVY RAINFALL POSSIBLE ON WEDENSDAY...ON A MORE
ISOLATED NATURE

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...NONE.
VT...NONE.
&&

SYNOPSIS...
SHORT TERM...HWJIV
LONG TERM...HWJIV
AVIATION...SNYDER
HYDROLOGY...
Hazardous weather outlook, May 30, 2:49 PM EDT, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
249 PM EDT TUE MAY 30 2006

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-311900-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-
EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-
WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-
WESTERN WINDHAM-EASTERN WINDHAM-
249 PM EDT TUE MAY 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
422 IN EFFECT UNTIL 10 PM EDT THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR SEVERE THUNDERSTORMS AGAIN ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ACTIVATED FOR THE FOLLOWING COUNTIES...

IN NORTHERN CONNECTICUT

LITCHFIELD

IN WESTERN MASSACHUSETTS

BERKSHIRE

IN EAST CENTRAL NEW YORK

ALBANY...COLUMBIA...DUTCHESS...FULTON...GREENE...HAMILTON...HERKIMER
MONTGOMERY...RENSSELAER...SARATOGA...SCHENECTADY...SCHOHARIE...ULSTER
WARREN AND WASHINGTON

IN SOUTHERN VERMONT

BENNINGTON AND WINDHAM

In the hours before

Special weather statement, May 30, 1:48 PM EDT, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
148 PM EDT TUE MAY 30 2006

NYZ042-043-301815-
NORTHERN WARREN NY-NORTHERN WASHINGTON NY-
148 PM EDT TUE MAY 30 2006

...STRONG THUNDERSTORMS IN WARREN AND WASHINGTON COUNTIES...

AT 147 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...WINDS IN EXCESS OF 30
MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 32 MILES NORTH OF ROGERS ROCK CAMPGROUND
TO 13 MILES NORTHEAST OF ROGERS ROCK CAMPGROUND TO 6 MILES NORTH OF
BOLTON LANDING TO WARRENSBURG TO 35 MILES WEST OF WARRENSBURG...OR
ALONG A LINE EXTENDING FROM VERGENNES TO 9 MILES SOUTHWEST OF
MIDDLEBURY TO 12 MILES NORTHWEST OF WHITEHALL TO WARRENSBURG TO 15
MILES SOUTH OF SPECULATOR...AND MOVING EAST AT 15 MPH.

THUNDERSTORMS WILL BE NEAR...
WARRENSBURG BY 155 PM EDT
BOLTON LANDING BY 205 PM EDT
HULETTS LANDING BY 210 PM EDT

SNYDER
Local storm report, May 30, 2:56 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
256 PM EDT TUE MAY 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     WELLS                   43.39N 74.29W
05/30/2006                   HAMILTON           NY   LAW ENFORCEMENT

            POWERLINES DOWN

0230 PM     TSTM WND DMG     LAKE PLEASANT           43.47N 74.41W
05/30/2006                   HAMILTON           NY   LAW ENFORCEMENT

            POWERLINES DOWN

0230 PM     TSTM WND DMG     ARIETTA                 43.25N 74.52W
05/30/2006                   HAMILTON           NY   LAW ENFORCEMENT

            POWERLINES DOWN

&&

JQUINLAN
Local storm report, May 30, 3:06 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
306 PM EDT TUE MAY 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND DMG     POTTERSVILLE            43.73N 73.82W
05/30/2006                   WARREN             NY   POST OFFICE

            TREES AND POWERLINES DOWN.

&&

JQUINLAN
Local storm report, May 30, 3:57 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
357 PM EDT TUE MAY 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             CAROGA LAKE             43.14N 74.48W
05/30/2006  M0.75 INCH       FULTON             NY   TRAINED SPOTTER

&&

JQUINLAN
Local storm report, May 30, 4:02 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
402 PM EDT TUE MAY 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             CAROGA LAKE             43.14N 74.48W
05/30/2006  M0.88 INCH       FULTON             NY   TRAINED SPOTTER

&&

JQUINLAN
Local storm report, May 30, 4:07 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
407 PM EDT TUE MAY 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     WELLS                   43.39N 74.29W
05/30/2006                   HAMILTON           NY   POST OFFICE

            TREES DOWN ON ROUTE 8.

&&

JQUINLAN

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 1:59 PM EDTSevere Thunderstorm WarningALYWarren, Washington61 min
May 30, 2:12 PM EDTSevere Thunderstorm WarningALYHamilton63 min
May 30, 2:54 PM EDTSevere Thunderstorm WarningALYHamilton, Herkimer66 min
May 30, 3:01 PM EDTSevere Thunderstorm WarningALYHamilton, Warren, Washington59 min
May 30, 3:35 PM EDTSevere Thunderstorm WarningALYFulton55 min
May 30, 3:39 PM EDTTornado WarningALYFulton35 min
May 30, 4:01 PM EDTSevere Thunderstorm WarningALYMontgomery59 min
May 30, 4:34 PM EDTSevere Thunderstorm WarningALYAlbany, Schoharie56 min
May 30, 5:18 PM EDTSevere Thunderstorm WarningALYGreene57 min
May 30, 5:29 PM EDTSevere Thunderstorm WarningALYAlbany, Schoharie31 min
May 30, 6:09 PM EDTSevere Thunderstorm WarningALYColumbia51 min
May 30, 6:15 PM EDTSevere Thunderstorm WarningALYGreene, Ulster60 min
May 30, 4:47 PM EDTSevere Thunderstorm WarningALYBennington, Windham58 min

Nearby

Severe Thunderstorm Warnings in New York, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.